You are not currently logged in.
Access JSTOR through your library or other institution:
If You Use a Screen ReaderThis content is available through Read Online (Free) program, which relies on page scans. Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
Attracting Orbits in Newton's Method
Transactions of the American Mathematical Society
Vol. 297, No. 1 (Sep., 1986), pp. 143-158
Published by: American Mathematical Society
Stable URL: http://www.jstor.org/stable/2000461
Page Count: 16
Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
Preview not available
It is well known that the dynamical system generated by Newton's Method applied to a real polynomial with all of its roots real has no periodic attractors other than the fixed points at the roots of the polynomial. This paper studies the effect on Newton's Method of roots of a polynomial "going complex". More generally, we consider Newton's Method for smooth real-valued functions of the form fμ(x) = g(x) + μ, μ a parameter. If μ0 is a point of discontinuity of the map μ → (the number of roots of fμ), then, in the presence of certain nondegeneracy conditions, we show that there are values of μ near μ0 for which the Newton function of fμ has nontrivial periodic attractors.
Transactions of the American Mathematical Society © 1986 American Mathematical Society